Thunderstorm Wind, Neosho
- When
- August 3, 1:59 PM CST
- Where
- Neosho County, 0.55 mi E of Erie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -95.240
A trained spotter reported the gust.
A slow moving cold frontal boundary led to the development of a broken line of strong to severe thunderstorms across southern Kansas. Severe thunderstorms occurred across portions of southeast Kansas, with some isolated wind gusts of 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A slow moving cold frontal boundary led to the development of a broken line of strong to severe thunderstorms across southern Kansas. Severe thunderstorms occurred across portions of southeast Kansas, with some isolated wind gusts of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 11:07 AM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1207 PM CDT Thu Aug 3 2017 .SHORT TERM...(Today through Saturday night) Issued at 222 AM CDT Thu Aug 3 2017 A cold front will slide southward across Kansas today with scattered showers and thunderstorms expected to develop over southern Kansas mainly for this afternoon into tonight. A few stronger storms could materialize over southeast Kansas where instability values will be higher. Dry and cooler than normal temperatures will be in store for the region on Friday as surface high pressure builds across Kansas. Meanwhile current satellite water vapor imagery shows a upper level wave just off the northwest coast, and models have this system moving southeast across the Rockies reaching western Nebraska late Friday night. The low level jet will respond with increased moisture transport ahead of this system, which should generate elevated showers/storms late Friday night mainly for central Kansas and areas to the north. The activity will gradually spread southward for Saturday afternoon/night and looks to become more widespread as upper level forcing from right rear quad come into play. Still see potential for strong to marginally severe storms along with heavy rainfall due to higher than normal atmospheric moisture. .LONG TERM...(Sunday through Wednesday) Issued at 222 AM CDT Thu Aug 3 2017 The showers and storms look to push southward into Oklahoma on Sunday as the cold front moves southward. Confidence remains high that below normal temperatures will prevail for Sunday-Wednesday with surface high pressure camping out across Kansas. The next chance for precipitation could affect the region on Wednesday as long range models show a third upper level system moving into Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu Aug 3 2017 VFR conditions expected to prevail thru the forecast valid period. Widely scattered convection is possible this afternoon along a cold front as it moves south across southeast Kansas. If so, these storms are expected to develop just south of the terminals. North winds behind the front will gradually veer to an easterly component tonight into Saturday morning. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 61 81 64 / 30 30 10 30 Hutchinson 86 58 81 63 / 20 20 10 50 Newton 87 59 79 61 / 20 30 10 40 ElDorado 90 60 79 61 / 30 30 10 30 Winfield-KWLD 92 62 82 64 / 30 40 10 20 Russell 82 56 81 62 / 10 10 0 40 Great Bend 83 58 82 63 / 10 20 10 40 Salina 85 57 82 62 / 10 10 0 50 McPherson 85 57 81 61 / 20 20 10 50 Coffeyville 91 62 81 61 / 30 40 10 10 Chanute 89 60 79 61 / 30 40 10 10 Iola 88 60 78 60 / 30 40 10 10 Parsons-KPPF 90 62 80 62 / 30 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 1143 AM CDT Thu Aug 3 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041645- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1143 AM CDT Thu Aug 3 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon into tonight, mainly across southern Kansas, as a cold front moves through the region. The risk for severe weather appears low however, a few strong storms will be possible with gusty winds and small hail, especially for southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop across central Kansas for late Friday night with a few strong storms possible. Thunderstorms are likely for much of the area this weekend, as another weather system moves into the region. A few strong to marginally severe storms will be possible Saturday into Saturday night, along with locally heavy rainfall. Thunderstorms could linger across southern Kansas for Sunday morning. Otherwise next chance of thunderstorms will be on Wednesday for central and southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Tulsa radar (KINX), 158 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported the gust.
Law enforcement reported the gust.
The hail caused some damage to a pickup truck.
The wind gust was reported along highway 166.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710386, 710387, 710388, 710389.